Jones, R. and Rubin, G. and Berenbaum, F. and Scheiman, J. (2008) 'Gastrointestinal and cardiovascular risks of nonsteroidal anti-inflammatory drugs : systematic review.', American journal of medicine., 121 (6). pp. 464-474.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are widely prescribed but can have serious gastrointestinal (GI) and cardiovascular side effects, which have led to the withdrawal of some of these drugs and continuing uncertainty about the best approach to patients requiring NSAID therapy, particularly in those with GI or cardiovascular risk factors. To define the risks to the GI and cardiovascular systems associated with NSAID therapy, we have undertaken a series of systematic reviews of original articles published between January 1995 and December 2006. In this article we describe the mechanisms and patterns of GI and cardiovascular side effects in NSAID-taking patients and identify a range of drug and patient factors that contribute to an increased risk of adverse events. We conclude that NSAID therapy should not be started unless it is essential, and that Helicobacter pylori eradication should be considered in patients at increased GI risk. We discuss the use of gastroprotective agents and provide practical advice to help physicians assess and balance both cardiovascular and GI risks and benefits in their prescribing decisions.
|Keywords:||Cardiovascular symptoms, Gastrointestinal symptoms, Gastroprotection, Morbidity, Mortality, Nonsteriodal anti-inflammatory drugs, Risks.|
|Full text:||Full text not available from this repository.|
|Publisher Web site:||http://dx.doi.org/10.1016/j.amjmed.2008.01.045|
|Record Created:||21 Oct 2011 15:35|
|Last Modified:||25 Oct 2011 14:22|
|Social bookmarking:||Export: EndNote, Zotero | BibTex|
|Usage statistics||Look up in GoogleScholar | Find in a UK Library|